Oklahoma, 2019

Tornado and Hail in Oklahoma, May 5 to 6, 2019

May 5 to 6, 2019 · NWS OUN · 13 events in 5 counties and zones

Thunderstorms moved into the area late in the evening on the 5th with enough instability and shear present to maintain severe weather into the early morning hours of the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms moved into the area late in the evening on the 5th with enough instability and shear present to maintain severe weather into the early morning hours of the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 5, 3:00 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, May 5, 3:00 PM CST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Norman OK
400 PM CDT Sun May 5 2019

.DISCUSSION...
Deep, moist convection has commenced across the high plains of KS,
OK, and TX this afternoon along a dryline. Most of the CAMs have
suggested this activity through their cycles, and the environment
just ahead of them will support supercells. The aforementioned is
especially true over the eastern panhandles and extreme western OK
before 03Z. Steep mid level lapse rates are also present, which
could result in a large hail threat across this region. In
addition, if a discrete cell can make it into western north
TX/southwestern OK this evening, tornado potential is certainly
not zero. As the storms progress eastward overnight into less
favorable conditions, they will begin to weaken. At least low
chance PoPs have been included through the overnight into early
tomorrow morning. Central to south central OK will have the best
chance of receiving rainfall amounts exceeding one quarter of an
inch.

For tomorrow, Monday, the dryline is expected near the same
region, with a cold front moving across KS during the afternoon.
Thunderstorms will develop along these two boundaries before 00Z.
Coverage will likely be higher tomorrow than today as a mid to
upper level shortwave trough enhances broad lift over the region.
Severe storms are again expected through Monday night, with the
main threats of damaging hail and wind gusts. Again, these storms
will progress eastward over our FA during the evening and early
morning hours Tue.

The main feature this forecast period will be a opening mid to upper
trough moving over the four corners region Tue afternoon and
evening. The surface pattern will change very little during Tue,
although the NAM suggests the cold front will remain closer to the
KS/OK border. Regardless, as height falls commence late in the
day moist convection should bloom from NW OK through western north
TX. Severe weather will again be a concern, especially across
western OK before 06Z, with plenty of deep layer shear in place
along with steep mid level lapse rates. The large hail threat Tue
may then be accompanied by a wind threat shifting eastward over
central and northern OK during the overnight hours Tue into Wed
morning. The upper level trough is expected to lift northeastward
into central KS by Thu 00Z as shower and thunderstorm activity
exits our eastern zones early in the day. If conditions can
rebound behind the first round of convection early Wed, the threat
of severe weather may commence again Wed afternoon along a
dryline likely draped somewhere across central OK. However, a
dryslot and limited height falls may limit overall coverage late
in the day Wed, although discrete cells may be more likely in this
scenario.

Much colder and drier conditions are expected behind the front Thu
through next weekend. Low 60s for high temps Thu will be common
north of I-40, with some high 30s trying to creep into northwestern
OK for lows Friday morning. The next chance of rain will
accompany southern stream shortwave trough late Fri through early
Saturday morning. Severe weather is not expected with this
activity at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  61  79  63  76 /  50  10  40  20
Hobart OK         60  80  63  76 /  50  10  40  20
Wichita Falls TX  63  82  65  78 /  30  10  40  20
Gage OK           58  83  59  78 /  50  20  60  30
Ponca City OK     60  78  63  77 /  50  30  50  40
Durant OK         63  82  63  77 /  20  10  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

99/06
Hazardous weather outlook, May 5, 6:58 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
758 PM CDT Sun May 5 2019

OKZ004>048-050>052-TXZ083>090-061100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
758 PM CDT Sun May 5 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered strong to severe storms formed late Sunday afternoon
across southwest Kansas and the Texas and Oklahoma Panhandles.
These storms will move east during the evening hours into western
Oklahoma and western north Texas. There is a marginal risk of
severe weather across nearly all of the area late this afternoon
and tonight, and a slight risk of severe weather west of a line
from Ponca City to Oklahoma City to Lawton to Seymour in Texas.
The strongest storms will be capable of producing quarter to golf
ball size hail and 60 to 70 mph wind gusts. Locally heavy rainfall
will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Monday, there is a slight risk of severe thunderstorms across
northern and northwestern Oklahoma. Thunderstorms are expected to
develop along a cold front Monday afternoon across southern
Kansas into northwest Oklahoma. These storms will then move south
and southeast across the northern half of Oklahoma. Large hail and
damaging wind gusts will be possible with these storms.

An approaching storm system will bring more widespread severe
weather chances to Oklahoma and north Texas Tuesday and
Wednesday. All severe weather hazards will be possible.

There is also a chance of thunderstorms late Friday into
Saturday.

.Heavy Rainfall...
Heavy rainfall will be possible Tuesday and Wednesday, which could
lead to localized flash flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 5, 7:11 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
811 PM CDT Sun May 5 2019

OKZ005-006-060145-
Alfalfa OK-Woods OK-
811 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Alfalfa and northeastern
Woods Counties Until 845 PM CDT...

AT 808 PM CDT, developing, strong thunderstorms were in an area
extending from 3 miles northwest of Ingersoll to 11 miles northwest
of Alva, to 5 miles southeast of Freedom moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Alva, Cherokee, Carmen, Freedom, Burlington, Dacoma, Amorita, Byron,
Lambert, Avard, Ingersoll, Driftwood, Capron and Hopeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3699 9842 3697 9811 3656 9835 3674 9910
      3676 9913 3677 9913 3699 9903
TIME...MOT...LOC 0108Z 293DEG 24KT 3683 9845 3691 9882

WR
Special weather statement, May 5, 7:27 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
827 PM CDT Sun May 5 2019

OKZ005-006-011-017-018-060200-
Major OK-Kingfisher OK-Alfalfa OK-Woods OK-Blaine OK-
827 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Major...northwestern
Kingfisher...southwestern Alfalfa...southeastern Woods and northern
Blaine Counties Until 900 PM CDT...

AT 824 PM CDT, strong thunderstorms were along a line extending from
6 miles southeast of Waynoka to 3 miles northwest of Longdale, moving
northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Fairview, Okeene, Carmen, Cleo Springs, Longdale, Aline, eastern
Canton Lake, Orienta, Isabella and Homestead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3657 9836 3604 9810 3608 9860 3616 9864
      3655 9889 3664 9869
TIME...MOT...LOC 0124Z 241DEG 22KT 3652 9879 3618 9858

WR
Special weather statement, May 5, 7:46 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
846 PM CDT Sun May 5 2019

OKZ005-060200-
Woods OK-
846 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR north central Woods County Until
900 PM CDT...

AT 843 PM CDT, strong thunderstorms were along a line extending from
5 miles south of Buttermilk to 11 miles north of Freedom, moving
north at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

These storms will remain over mainly rural areas of north central
Woods County.

LAT...LON 3700 9903 3687 9919 3700 9939
TIME...MOT...LOC 0143Z 197DEG 18KT 3703 9932 3692 9917

WR
Special weather statement, May 5, 7:48 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
848 PM CDT Sun May 5 2019

OKZ033-034-060215-
Harmon OK-Greer OK-
848 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Harmon and south central
Greer Counties Until 915 PM CDT...

AT 846 PM CDT, a strong thunderstorm was located 6 miles south of
Vinson, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Vinson and McKnight.

LAT...LON 3473 10000 3485 9999 3494 9974 3478 9965
TIME...MOT...LOC 0146Z 240DEG 18KT 3481 9983

WR
Special weather statement, May 5, 8:18 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
918 PM CDT Sun May 5 2019

TXZ087-088-060300-
Knox TX-Baylor TX-
918 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR southern Knox and southwestern
Baylor Counties Until 1000 PM CDT...

AT 915 PM CDT, showers and thunderstorms to the south of Knox County
were producing wind gusts near 50 mph in the southern part of the
county.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Munday, Knox City, Benjamin, Goree, Vera and Rhineland.

LAT...LON 3340 9999 3359 9999 3366 9956 3358 9947
      3340 9944
TIME...MOT...LOC 0215Z 230DEG 26KT 3348 9978

WR

The radar

The Vance AFB radar (KVNX), 46 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Garfield

When
May 5, 8:40 PM CST
Where
Garfield County, Hunter
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.560, -97.660

Thunderstorm Wind, Garfield

When
May 5, 9:55 PM CST
Where
Garfield County, Kremlin
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.550, -97.830

Estimated by local Fire officials.

Thunderstorm Wind, Garfield

When
May 5, 10:30 PM CST
Where
Garfield County, 2.33 mi ENE of Hayward
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.290, -97.470

Large barn was destroyed.

Thunderstorm Wind, Noble

When
May 5, 10:30 PM CST
Where
Noble County, 5 mi W of Perry
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.290, -97.380

Damage relayed through media story. The roof of a barn was blown about 200 yard away along with damage to a few walls of the barn.

Thunderstorm Wind, Noble

When
May 5, 10:40 PM CST
Where
Noble County, Perry
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.290, -97.290

Trees and power poles downed.

Tornado, Noble

When
May 5, 10:54 PM CST to 10:56 PM CST
Where
Noble County, 5.08 mi WSW of Sumner to 4.27 mi SW of Sumner
Rating
EF1
Path length
1.5 mi
Path width
30 yd
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.282, -97.198

A car was flipped, a garage door damaged, and numerous trees were downed by a tornado east of Perry.

Hail, Payne

When
May 5, 11:30 PM CST
Where
Payne County, 0.69 mi S of Perkins
Measured
1 in hail
Reported by
Public
Coordinates
35.970, -97.030

Time estimate from radar.

Hail, McClain

When
May 5, 11:43 PM CST
Where
McClain County, 3.66 mi WNW of Newcastle
Measured
1 in hail
Reported by
Public
Coordinates
35.270, -97.660

Hail, Cleveland

When
May 5, 11:55 PM CST
Where
Cleveland County, 2.19 mi SW of Norman
Measured
1.25 in hail
Reported by
Public
Coordinates
35.200, -97.470

Hail, Cleveland

When
May 6, 12:12 AM CST
Where
Cleveland County, Noble
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.140, -97.390

Hail, Cleveland

When
May 6, 12:15 AM CST
Where
Cleveland County, 2.99 mi SSE of Norman
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
35.180, -97.420

Hail, Cleveland

When
May 6, 12:30 AM CST
Where
Cleveland County, 2.91 mi ENE of Slaughterville
Measured
2 in hail
Reported by
Public
Coordinates
35.100, -97.280

Time estimate from radar.

Hail, Cleveland

When
May 6, 12:35 AM CST
Where
Cleveland County, 5.7 mi E of Slaughterville
Measured
1.25 in hail
Reported by
Public
Coordinates
35.100, -97.230

Mping report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823244, 823247, 823248, 830788, 823250, 829954, 823252, 823253, 823254, 823255, 823256, 823257, 823259.